Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 102, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 30, 2004, 11:40 PM EDT for Butler County, Hamilton County, Ohio; Dearborn County, Ohio County, Switzerland County, Indiana; Boone County, Carroll County, Gallatin County, Kentucky. It was in force for 65 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2004, 11:40 PM EDT (03:40 UTC)
- Expired
- May 31, 2004, 12:45 AM EDT
- In force
- 65 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
Counties Dearborn County, IN, Ohio County, IN, Switzerland County, IN, Boone County, KY, Carroll County, KY, Gallatin County, KY, Butler County, OH, Hamilton County, OH
The radar
The Cincinnati radar (KILN), 113 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 11:40 PM EDT | TSTM WND DMG | Versailles, IN | TREES DOWN COUNTYWIDE |
| May 30, 11:40 PM EDT | TSTM WND DMG | Versailles, IN | TREES DOWN COUNTYWIDE |
| May 30, 11:52 PM EDT | TSTM WND DMG | Carrollton, KY | TREES DOWN COUNTYWIDE |
| May 30, 11:52 PM EDT | TSTM WND DMG | Carrollton, KY | TREES DOWN COUNTYWIDE |
| May 30, 11:57 PM EDT | TSTM WND DMG | 5 W Patriot, IN | TREES DOWN COUNTYWIDE |
| May 30, 11:57 PM EDT | TSTM WND DMG | 5 W Patriot, IN | TREES DOWN COUNTYWIDE |
| May 31, 12:01 AM EDT | TSTM WND DMG | Rising Sun, IN | SEVERAL LARGE LIMBS DOWN |
| May 31, 12:01 AM EDT | TSTM WND DMG | Rising Sun, IN | SEVERAL LARGE LIMBS DOWN |
| May 31, 12:02 AM EDT | TSTM WND DMG | Se Warsaw, KY | TREES DOWN COUNTYWIDE. |
| May 31, 12:02 AM EDT | TSTM WND DMG | Se Warsaw, KY | TREES DOWN COUNTYWIDE. |
| May 31, 12:07 AM EDT | TSTM WND DMG | Lawrenceburg, IN | TREES DOWN |
| May 31, 12:07 AM EDT | TSTM WND DMG | Lawrenceburg, IN | TREES DOWN |
| May 31, 12:52 AM EDT | TSTM WND DMG | Lawrenceburg, IN | TREES DOWN |
| May 31, 12:52 AM EDT | TSTM WND DMG | Lawrenceburg, IN | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:20 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
834
WUUS51 KILN 310340
SVRILN
INC029-115-155-KYC015-041-077-OHC017-061-310445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1140 PM EDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEARBORN COUNTY IN INDIANA
OHIO COUNTY IN INDIANA
SWITZERLAND COUNTY IN INDIANA
BOONE COUNTY IN KENTUCKY
CARROLL COUNTY IN KENTUCKY
GALLATIN COUNTY IN KENTUCKY
BUTLER COUNTY IN OHIO
HAMILTON COUNTY IN OHIO
* UNTIL 1245 AM EDT(1145 PM EST)
* AT 1042 PM EST(1142 PM EDT)...NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES WEST OF OXFORD TO
18 MILES NORTH OF MOORES HILL TO 7 MILES WEST OF CARROLLTON...OR
ALONG A LINE EXTENDING FROM 8 MILES NORTH OF BROOKVILLE TO
BATESVILLE TO 7 MILES SOUTHEAST OF MADISON...AND MOVING EAST AT 35
MPH.
DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3872 8525 3871 8521 3892 8520 3893 8514
3897 8513 3930 8508 3931 8482 3956 8483
3956 8451 3938 8463 3878 8471 3877 8478
3873 8480 3862 8504 3863 8523 3866 8526
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:10 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 30, 9:10 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 910 PM EDT SUN MAY 30 2004 .DISCUSSION... CURRENTLY IN A BIT OF A LULL IN ACTIVITY ACROSS THE FORECAST AREA. STILL GETTING SOME STORMS CLOSE TO THE WARM FRONT ALONG THE FAR NORTHERN TIER OF COUNTIES. OTHER ACTIVITY CONTINUES TO PASS TO THE SOUTH. MAIN CONCERN IS LARGE LINEAR COMPLEX ADVANCING ACROSS ILLINOIS AND INDIANA. 00Z ILN SOUNDING WENT UP SHORTLY AFTER A THUNDERSTORM. SO INSTABILITY IS LIMITED BUT THE SOUNDING DOES SHOW LOTS OF SHEAR AND LOTS OF MOISTURE. EXPECT SEVERE WEATHER AND FLOODING THREAT TO CONTINUE THROUGH MUCH OF THE NIGHT. FORECAST LOOKS IN GOOD SHAPE RIGHT NOW. WILL JUST MAKE SOME MINOR TWEAKS AS WE UPDATE FOR NEW WATCHES. && .ILN WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. OH...NONE. &&
Hazardous weather outlook, May 30, 5:10 AM EDT, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 510 AM EDT SUN MAY 30 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-300915- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 510 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY A WARM FRONT WILL LIFT NORTHEAST ACROSS THE REGION TODAY. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT. A COLD FRONT WILL THEN MOVE INTO THE LOWER GREAT LAKES AND OHIO VALLEY REGION OVERNIGHT ...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ALTHOUGH THERE WILL BE A THREAT FOR THUNDERSTORMS INTO MONDAY MORNING...THE GREATEST RISK FOR SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT. AS A RESULT...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE AFOREMENTIONED COLD FRONT WILL MOVE ACROSS CENTRAL OHIO...SOUTH CENTRAL OHIO AND NORTH CENTRAL KENTUCKY MONDAY MORNING INTO EARLY MONDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. SOME THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT INTO MONDAY.
In the hours before
Local storm report, May 30, 7:21 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
721 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 10 N HILLSBORO 39.35N 83.61W
05/30/2004 HIGHLAND OH AMATEUR RADIO
TREES DOWN ON ROUTES 28 AND 72.
0655 PM TORNADO 6 NW HILLSBORO 39.27N 83.69W
05/30/2004 HIGHLAND OH FIRE DEPT/RESCUE
A BARN WAS DESTROYED BY A TORNADO NEAR WILLETSVILLE.
&&
FRANKSLocal storm report, May 30, 9:51 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON OH
951 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 6 NW HILLSBORO 39.21N 83.61W
05/30/2004 HIGHLAND OH EMERGENCY MNGR
A BARN WAS DESTROYED BY STRAIGHT LINE WINDS NEAR
WILLETSVILLE. FUNNELL CLOUD DID NOT TOUCH DOWN FROM
PREVIOUS REPORT.
&&
FRANKSLocal storm report, May 30, 11:12 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1112 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1107 PM HAIL UNION CITY 40.20N 84.79W
05/30/2004 1.75 INCH DARKE OH TRAINED SPOTTER
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:12 PM EDT | Tornado Warning | ILN | Logan | 33 min |
| May 30, 10:49 PM EDT | Tornado Warning | ILN | Darke, Mercer | 41 min |
| May 30, 11:13 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery, Preble | 62 min |
| May 30, 11:30 PM EDT | Tornado Warning | ILN | Miami, Shelby | 45 min |
| May 31, 12:03 AM EDT | Tornado Warning | ILN | Champaign, Clark, Logan | 42 min |
| May 31, 12:16 AM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 44 min |
| May 31, 12:38 AM EDT | Severe Thunderstorm Warning | ILN | Clermont, Warren | 37 min |
| May 31, 12:38 AM EDT | Severe Thunderstorm Warning | ILN | Greene | 52 min |
| May 31, 12:44 AM EDT | Severe Thunderstorm Warning | ILN | Clark | 46 min |
| May 31, 12:52 AM EDT | Severe Thunderstorm Warning | ILN | Brown | 38 min |
| May 31, 1:07 AM EDT | Severe Thunderstorm Warning | ILN | Madison | 38 min |
| May 31, 1:09 AM EDT | Tornado Warning | ILN | Adams, Brown | 36 min |
| May 31, 1:13 AM EDT | Severe Thunderstorm Warning | ILN | Highland | 47 min |
| May 31, 1:36 AM EDT | Severe Thunderstorm Warning | ILN | Pike, Ross | 39 min |
| May 31, 1:40 AM EDT | Severe Thunderstorm Warning | ILN | Scioto | 50 min |
| May 30, 11:00 PM EDT | Severe Thunderstorm Warning | ILN | Union | 45 min |
| May 30, 11:17 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Franklin, Ripley | 43 min |
| May 31, 12:00 AM EDT | Severe Thunderstorm Warning | ILN | Franklin | 30 min |
| May 31, 12:05 AM EDT | Severe Thunderstorm Warning | ILN | Grant, Owen | 40 min |
| May 31, 12:22 AM EDT | Severe Thunderstorm Warning | ILN | Campbell, Kenton, Pendleton | 38 min |
| May 31, 1:19 AM EDT | Severe Thunderstorm Warning | ILN | Lewis | 56 min |
| May 31, 1:34 AM EDT | Tornado Warning | ILN | Lewis | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Severe Thunderstorm Warnings in Kentucky, 2004Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.